A case of severe iatrogenic bismuth poisoning
Background: In 1999, a new synthetic tryptamine, 5-MeO-DIPT, became known as a street drug, with the street name of ‘‘Foxy’’ or ‘‘Foxy Methoxy.’’ By February 2003, DEA reported law enforcement seizures and=or reports of abuse in 12 states. We report the first published case of toxicity. Methods: After an index case, AAPCC TESS data were examined to determine trends and extent of abuse of this agent. Case Report: A 19 year-old, multiple-pierced, male was brought to the emergency department following ingestion of ‘‘Foxy.’’ Upon arrival, he displayed hallucinations, hypertension, tachycardia, mydriasis, and catalepsy, inability to answer questions, and staring into space with eyes open. His extremities displayed a waxy plasticity, without rigidity, but remaining in whatever position the examiner placed them. Laboratory values showed hyperglycemia, increased white count with left shift, glycosuria, and UDS positive for cocaine and phencyclidine. Symptoms resolved within several hours after administration of lorazepam, and he recovered uneventfully. Once awake, he denied use of cocaine and explained that he had never taken so much ‘‘Foxy,’’ which he described as a research chemical used at work. Results: The AAPCC TESS database contained 27 exposures to ‘‘Foxy’’ between April, 2002 and February, 2003; 21 had moderate or major effects, indicating this drug has significant toxic potential. The most common finding was hallucinations (13 cases) and agitation (15 cases). Tremor and dystonia were also reported. The geographic area expanded since first appearance to involve three states by July 2002, 7 by October 2002, and 12 by December 2002. Conclusion: Given the expanding use of this and other club drugs, the spectrum of toxicity from this new agent will continue to be elucidated.
This record is in the process of being updated. Please contact us for more information.